Is Parkinson's causing my husband's numbness?
My husband is 52 and was diagnosed with Parkinson's disease at age 47. It is very progressive. He falls a lot, shakes,and bends over severely when he walks or stands. 10 months ago he had facial bell palsy. It was on his left side. However, now his right side of his face near his lower jaw bone is numb. He had an MRI that showed no changes since the last one he had several months ago. His neurologist can find no answer for us. He can't even tell if the numbness is caused by his Parkinson's. Could something other than Parkinson's be causing this numbness?
Indeed this numbness could be from something other than Parkinson's disease. Although patients with Parkinson's disease can have numbness and tingling, it rarely affects the face and typically is an "off" symptom, meaning that it goes away with medication doses.
Given the fact that your husbands' Parkinson's disease has progressed quite quickly and that he has what sounds like significant problems with balance within 5 years of "disease onset," I would question whether this might represent and atypical parkinson syndrome. My suggestion would be to ask for a second opinion at a tertiary care center with a fellowship trained movement disorders specialist.
It is quite possible that the facial nerves were damaged by his bout with Bells Palsy...but
These nerves can degenerate rapidly so it is important to consult a specialist who is more familiar with Bells Palsy - possibly a neurosurgeon specializing in reconstruction...but
The problem with that is that bilateral Bells Palsy is very rare and often would require a differential diagnosis. In his case he was diagnosed with Bells Palsy on his left side but now numbness on his right. Since Bells Palsy doesn't appear to recur, this suggests another conditon. Could the initial diagnosis have been incorrect? There are other facial palsies.
His posture has changed since he has an aggressively progressing PD. A variety of symptoms have probably caused the frequent falling. It is possible that physical trauma could be a cause. Could this numbness be an indication of spinal compression due to postural changes or more likely a fall(s)? Did he have a full body MRI or was this just for his facial nerves?
It is time to talk to his doctor about the possibility of spinal trauma, even a small fracture. It sounds as if your husband needs a referral and immediate treatment.
Please consider aqua-therapy to help with his balance. Simple stretching exercises.
Marching in place while seated. Wider stance (open the hips - feet set farther apart) and march down the hall. And please, if he is not using a cane or walker or hiking stick, it is time.
Has he been tested for Lyme Disease?
I know of at least 2 people who have been diagnosed with Lyme Disease that have Bell's Palsy.
I know of several others who have dealt with significant neurological issues due to Lyme Disease that went undiagnosed for a long time.
Has he had his Vitamin D level tested? I recommend taking Vitamin D. Vitamin D seems to have made a huge difference for me. Take with yogurt or Kefir for optimal absorption and benefits.
Check the B vitamin levels as well. I discovered I felt much better after taking a Vitamin B Complex & B12.
Simple blood tests can give you more info.
Make sure it isn't a medication that he is taking that is causing more problems. Some medications that are meant to help can actually cause more health issues.
Be careful not to take any anticholinergic medications.
Changes in diet can prove to be life saving.
http://www.sify.com/news/compound-derived-from-turmeric-has-neuroprotective-effects-news-scitech-kmqk4dagfjh.html Always add black pepper to aid in absorption of turmeric.
I am sorry to hear what you are both going through. Good luck. Don't give up.
http://www.wired.com/science/discoveries/news/2007/06/nicotine There's hope for some with nicotine though I don't recommend cigarette smoking depending.
Could it be your husband's work that made him ill? Did he work with pesticides or insecticides or manganese or other chemicals maybe or near these?
Be proactive. Go with your gut instincts. Get second, and if necessary, third, and fourth, etc opinions.
Be careful about medications you take. One might lead to another and then another and then another - all tend to turn out to have undesirable long term side effects. Sometimes one doesn't have a choice but ask for non medication alternatives, whenever possible.
Stay Connected With Caring.com
Get news & tips via e-mail